Hypo Awareness – #talkhypos

Appear drunk, cranky or acting oddly?

It may be a HYPO


People living with diabetes who take insulin and certain medications (sulphonylureas) are at risk of hypoglycaemia (hypos); a fall in blood glucose levels that may cause symptoms such as drunk-like disorientation, crankiness, dizziness, confusion and out of character behaviour. The individuals may be unaware that they are having a hypo, thereby making it vital for the general public to become hypo aware.

Novo Nordisk has partnered with Diabetes Ireland and have provided them with a powerful campaign of graphics and videos to help explain the risk factors, causes and treatment plan for Hypo’s. The 4 powerful videos are featured on https://vimeo.com/226904136 and the webpage graphics along with the individual videos on https://www.diabetes.ie/living-with-diabetes/living-type-1/talkhypos/.

There are approximately  20,000 people living with Type 1 diabetes in Ireland and over 200,000 adults with Type 2 diabetes. People with Type 1 diabetes need to take insulin as treatment for their diabetes however we do not know the percentage of people with Type 2 diabetes taking insulin or sulphonylureas medications. It is estimated that the number of individuals at risk of hypos could be as high as 100,000 people. The causes of hypos can be easily experienced: taking too much insulin; missing meals; low carbohydrate intake; hot weather; exercising; breastfeeding; alcohol intake and recreational drugs.


People with diabetes fear hypoglycaemic episodes, especially night-time hypo’s and are slow to talk to their healthcare professionals perhaps fearing judgement of poor diabetes management or loss of their driving licence. Two severe hypos in one year raises questions about one’s ability to drive safely.  However Novo Nordisk and Diabetes Ireland are confident that the risk of hypos can be reduced once people have the necessary knowledge. Mr Owen Treacy, Country Manager, Novo Nordisk comments “People living with diabetes can help reduce their risk of hypoglycaemia by taking practical steps or speaking with their healthcare professional about reducing their risk. We have engaged with Diabetes Ireland to get the #talkhypos campaign out to the diabetes community and reduce the fear of talking about hypos.”

Dr Anna Clarke, Head of Research and Health Promotion at Diabetes Ireland comments “Having repeated hypos can lead to hypo unawareness whereby you stop feeling the symptoms making it more difficult to manage them and making them more serious. Don’t fear hypos, learn to recognise them, manage them and control YOUR diabetes”.

It’s time to TALK Hypos. Watch the short videos and share them with your peers. This easily acquired knowledge could save a person’s life and make living with diabetes easier.